New York, 2004

Damaging Wind in New York, May 18, 2004

May 18, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 1:05 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, May 18, 1:05 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT TUE MAY 18 2004

DISCUSSION...SEVERE WEATHER THREAT FOR MID/LATE THIS AFTERNOON INTO
THE EVENING AS COLD FRONT COLLIDES WITH WARM MOIST AIRMASS (DEW
POINTS IN THE 60S). STORM PREDICTION CENTER KEEPS AREA IN SLIGHT
RISK AND WATCH HAS BEEN ISSUED FOR MUCH OF COUNTY WARNING AREA UNTIL
02Z. MAIN THREAT IS FOR DAMAGING WINDS FOLLOWED BY HAIL. WILL RUN
WITH REST OF TODAY PERIOD TO COVER THE CONVECTION. WILL ISSUE ZONES
EARLY.

BERMUDA HIGH WILL KEEP COLD FRONTS WHICH MOVE THROUGH THE REGION
FROM GOING TOO FAR TO OUR SOUTH. IN GENERALLY...EACH WILL RETURN
NORTH AS A WARM FRONT IN TIME.

TODAY/TONIGHT COLD FRONT FRONT WILL REACH THE COAST BY SUNRISE
WEDNESDAY THEN STALL ACROSS THE MID ATLANTIC REGION. WEAK HIGH
PRESSURE WILL MOVE ACROSS THE REGION WEDNESDAY AND OFF THE COAST
WEDNESDAY EVENING. A SOUTHEAST FLOW WILL SET UP WEDNESDAY NIGHT
USHERING STABLE MARINE AIR INTO THE AREA. THE FRONTAL BOUNDARY WILL
BEGIN TO RETURN NORTH AS A WARM FRONT ON THURSDAY. THE STABLE
AIRMASS IN PLACE WILL BE STUBBORN TO GIVE WAY. DESTABILIZING WILL
OCCUR ACROSS WESTERN PORTION COUNTY WARNING AREA FIRST AS WARM FRONT
BEGINS TO MOVE. WILL RUN WITH ETA AND INTRODUCE CHANCE POPS TO
NORTHWEST ZONES THURSDAY AFTERNOON AND KEEP REST OF AREA DRY.
THURSDAY NIGHT THE SURFACE LOW PASSES TO OUR NORTH WILL HELP LIFT
WARM FRONT THROUGH THEN SYSTEM COLD FRONT WILL FOLLOW AND HAVE POPS
ACROSS ENTIRE FORECAST AREA.

THIS FRONT DO NOT GO FAR EITHER THEN REMAINS NORTHWARD AS A WARM
FRONT. LARGE LOW PRESSURE SYSTEM DEVELOPS ACROSS CENTER PORTION OF
UNITED STATES AND GRADUALLY MOVES EASTWARD. HAVE CHANCE OF POPS IN
SATURDAY INTO TUESDAY AS WARM FRONT LIFTS NORTH THEN LOW PROGGED TO
PASS OVER REGION MONDAY DRAGGING ITS ASSOCIATED COLD FRONT ACROSS
REGION MONDAY NIGHT INTO TUESDAY.

.AVIATION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF
NEW YORK UNTIL 02Z. THE POTENTIAL IS THERE FOR THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL. RIGHT NOW THE THREAT OF THESE AT ANY
PARTICULAR PLACE IS SLIM ENOUGH TO OMIT FROM TAFS...BUT IT IS
STRONGLY ADVISED TO STAY IN TUNE FOR ANY AVIATION UPDATES.
OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT WITH
MOSTLY VFR CEILINGS. HOWEVER...SOME PATCHY FOG IS POSSIBLE AT KGFL
DURING THE PREDAWN HOURS. A SSW WIND AVERAGING AROUND 20 KTS THIS
AFTERNOON WILL SHIFT THE W AND THEN N AT AND DIMINISH TO UNDER 10
KNOTS. THE WIND COULD LOCALLY GUST A LOT STRONGER IN THE VICINITY OF
ANY THUNDERSTORMS.

.HYDROLOGY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS. WITH CONDITIONS SO WET FROM RECENT RAINS SOME LOCALIZED
FLOODING IS POSSIBLE. HOWEVER...FLOODING ON THE MAJOR RIVERS IS
UNLIKELY. DRY WEATHER WILL TAKE HOLD WEDNESDAY.

.ALY...SEVERE THUNDERSTORM WATCH #217 UNTIL 02Z FOR ALL OUR NEW YORK
COUNTIES.
Hazardous weather outlook, May 18, 5:15 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
615 AM EDT TUE MAY 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY.  BEST CHANCE
OF SEVERE THUNDERSTORMS IS MID AFTERNOON INTO EARLY THIS EVENING.
TRAINING THUNDERSTORMS MAY CAUSE RAINFALL TO BE HEAVY ENOUGH IN SOME
AREAS TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 18, 1:48 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT TUE MAY 18 2004

NYZ032-033-181915-

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 30 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MCKEEVER...OR ABOUT 11
MILES SOUTHWEST OF OLD FORGE...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
ATWELL BY 255 PM EDT
FIRST LAKE AND 7 MILES SOUTH OF MOUNTAIN LODGE BY 300 PM EDT
6 MILES NORTH OF CASWELL LAKE BY 310 PM EDT
6 MILES WEST OF WEST CANADA LAKES BY 315 PM EDT

HEAVY DOWNPOURS WILL PRODUCE RAINFALL AMOUNTS OF A HALF AN INCH TO
AN INCH IN A SHORT PERIOD OF TIME.

TAW/KDL
Special weather statement, May 18, 2:27 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT TUE MAY 18 2004

NYZ042-182000-

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF JOHNSBURG...OR ABOUT
12 MILES EAST OF SPECULATOR...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
JOHNSBURG AND NORTH CREEK BY 345 PM EDT
CHESTERTOWN BY 400 PM EDT
Special weather statement, May 18, 4:20 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT TUE MAY 18 2004

NYZ043-182145-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...STRONG WINDS IN
EXCESS OF 40 MPH....AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR WHITEHALL AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAMPTON FLATS AND HAMPTON BY 525 PM EDT

IA/KL

The radar

The Burlington radar (KCXX), 109 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 18, 4:38 PM EST
Where
Washington County, Hampton
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -73.250

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401035.